Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 192, NWS Dodge City, KS

July 21, 1995Grant County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 21, 1995, 6:30 PM CDT for Grant County, Kansas. It was in force for 21 min.

The area

The counties it named.

The facts

Issued
Jul 21, 1995, 6:30 PM CDT (23:30 UTC)
Expired
Jul 21, 1995, 6:51 PM CDT
In force
21 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Grant County, KS

The radar

The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1995-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1995-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
1568 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 212331 RRA
SVRDDC
KSC067-220015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
630 PM CDT FRI JUL 21 1995
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  715 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST KANSAS
 
   ...WESTERN GRANT COUNTY
 
AT 629 PM CDT...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM 11 MILES WEST
SOUTHWEST OF ULYSSES MOVING EAST AT 25 MILES AN HOUR. THE STORM WILL
REACH ULYSSES BY 700 PM CDT AND WILL PRODUCE LARGE HAIL AND DAMAGING
WINDS. IF YOU ARE IN THE PATH OF THIS STORM ALONG HIGHWAY 160 FROM BIG
BOW TO ULYSSES TAKE SHELTER NOW IN A REINFORCED BUILDING OR OTHER SAFE
STRUCTURE.
 
JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:36 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 21, 3:36 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
333 PM CDT FRI JUL 21 1995

FCST PROBLEM REMAINS PRECIPITATION.

MY H5/8/7 HAND ANALS THIS MORNING SHOW TROFS OVER CENTRAL KANSAS. THE
TROF WAS LESS DISTINCT ON MY 18Z SFC ANAL. THE SSW IS SHOWING A LINE OF
CONVERGENCE OVER EASTERN KANSAS IN THE VICINITY OF THE WEAKEST CAP.
THIS COULD BRING TRW TO DDC/S EASTERN MOST COUNTIES. THE 5M(V,A) SHOWS A
VORT MAX OVER NORTHEAST KANSAS MOVING EASTWARD AND NEG VORT ADVECTION
OVER COLORADO. HOWEVER...THE STRENGTH OF THIS "MIN" IS A BIT DOUBTFUL AS
IT MIGHT BE CONTAMINED BY BOUNDARY CONDITIONS AT THE WESTERN EDGE OF
THIS PRODUCT. STILL...TRW IS FIRING UP IN COLORADO. WE COULD SEE A
REPEAT OF LAST NIGHT WITH TRW MOVING OVER SW COLORADO OR NW KANSAS AND
GENERATING OUTFLOW BOUNDARIES WHICH COULD SERVE TO INITIATE TRW OVER
SOUTHWEST KANSAS.

THE MODELS SUGGEST THAT SATURDAY NIGHT WILL BE BEST FOR CONVECTIVE
ACTIVITY OVER DDC/S CWA. THIS IS BASED ON AA SHORTWAVE MOVING OVER
WESTERN KANSAS BRINGING FAIRLY GOOD UVVS...VORTICITY AND WARM AIR
ADVECTION. THE TROF THAT EARLIER SFC AND H8 ANALS SHOW IS LIKELY OVER AT
THE SFC IN THE VICINITY OF SW KANSAS.

WENT WITH BLEND OF MOS GUIDANCE FOR TEMPS WITH HEAVY FLAVOURING OF FMR.

BELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:49 PM CDTSevere Thunderstorm WarningDDCGray19 min
Jul 21, 5:33 PM CDTSevere Thunderstorm WarningDDCMorton32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.